Rashes can be Dermatological Emergencies
Rashes can be Dermatological Emergencies. When children develop a rash, it is normal for parents to become concerned. It is possible that this rash could be an allergic reaction. On the other hand, these rashes could also wind up being benign viral exanthems. How can parents tell the difference between an emergent rash and a benign one? Finally, what are some of the emergencies that parents should be concerned about?
Possible Dermatological Emergencies
First of all, an 8yo boy comes into the ER. He has been unable to eat for 1 day. Has been on amoxicillin for the past 2 weeks. He has black crusting around his lips with blisters present. There are also bullae present.
DIAGNOSIS? This is Steven’s Johnson Syndrome, abbreviated SJS. This will present with inflammation around the mucous membranes that could be an early precursor to the classic black lips, blistering, and bullae that indicate a true emergency. Children can also present with macules and patches that start off erythematous and flat but can become raised later on. Cutaneous lesions are present. Oral lesions are common. Hemorrhagic crusts are seen on the lips.
Stevens-Johnsons Syndrome can look like erythema multiforme; however, SJS has atypical, target-like lesions with more confluent lesions. THIS IS AN EMERGENCY.
Common causes include anti-seizure medications, NSAIDs such as ibuprofen, Sulfa drugs, penicilin agents, and tetracyclines.
Next, a child with a MRSA infection treated with Bactrim presents to the clinic. Shortly after, there is denuding of the skin. It involves much of his total body surface area.
DIAGNOSIS? Toxic epidermal necrolysis often abbreviated TEN. This often looks like a burn injury. Frequently, it starts as a benign “rash” that is often treated with a few topical medications. This leads to a delay in diagnosis. Do not miss this. Skin tenderness and erythema is the hallmark. It involves >30% of body surface area. It also involves the mucosa inside of the mouth, nose anus, and urethra. The mortality rate of TEN is 25-35%. It also has a+ Nikolsky sign, which means the blister breaks open or moves with simple pressure. The vast majority of cases are caused by drug exposure (antibiotics, anti-seizure meds, NSAIDs, allopurinol). Treatment: Stop the drug. Move the patient to a burn unit. Treat the infections. Finally, give the patient IVIG.
Third, a teenage boy is complaining of painful, maculopapular red spots on his palms and soles. The spots are targetoid. Some of them have central bruising. Annular lesions are present.
DIAGNOSIS: This is erythema multiforme, EM. This is NOT SJS/TEN. EM is often recurrent. It is self-limited, meaning that it goes away on its own. It is marked by disseminated, targetoid lesions. The treatment is supportive care, such as Motrin and liquids. Lastly, if it continues to recur, this child needs to visit a dermatologist to discuss other possible treatment options.
A 17yo male who has recently been started on Phenytoin for epilepsy comes in with jaundice, a generalized erythematous eruption, and a Temp of 103. The rash has been present for 2 weeks. It started as a maculopapular rash and is now exfoliative. The Bili is 7.6. The liver enzymes are 5x normal. Hepatomegaly is present. His WBC is 15,700, with 15% eosinophils. His biopsy showed “spongiosis with intraepidermal vesiculation with patchy exocytosis.”
DIAGNOSIS? DRESS. Drug Rash with Eosinophilia and Systemic Symptoms syndrome. It is often caused by phenytoin. The treatment is oral prednisolone with 1mg/kg/day with 2 weeks, to be tapered over 4 weeks. This is an emergency. The mortality rate is 10%. The patients have often started a new drug in the preceding 2-6w. This is a drug-induced hypersensitivity reaction. It is rare but is life-threatening. Multisystem organ failure is another sign of DRESS. The overall incidence is unknown.
A 2yoM comes into the office for a rash for 1d. Also has a low-grade fever. The baby cries when held. There is desquamation and exfoliation of the skin.
DIAGNOSIS? SSSS. Staph Scalded Skin Syndrome. Fever, tender skin, positive Nikolsky sign, positive fissuring, and crusting are signs of this rash. The rash spares palms and soles. This emergency primarily impacts kids under 6yo. A toxin made by Staph Aureus causes this rash. Any skin cultures will be positive. The treatment is antibiotics.
Contact a Local Pediatrician
It is normal for parents to have questions when they notice something unusual with their child’s skin. Do not hesitate to reach out and ask for help. It is better to call for the non-emergency than to ignore a true one. Finally, anyone with questions or concerns should contact their local pediatrician to make an appointment. In the end, no question is too frivolous and doctors are always able to lend a helping hand.
David Randolph, MD
Check out some of my other posts here!
Image Citation: Pexels.com hosts the image at the top. The CC0 Creative Commons License gives permission to show the image on this page.